Massachusetts, 2010

Heavy Snow in Massachusetts, February 16 to 17, 2010

February 16 to 17, 2010 · NWS BOX · 8 events in 8 counties and zones

Low pressure moved northeastward from the New Jersey coast, southeast of Nantucket, and into the Gulf of Maine. This spread three to six inches of snow across much of Southern New England.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

Low pressure moved northeastward from the New Jersey coast, southeast of Nantucket, and into the Gulf of Maine. This spread three to six inches of snow across much of Southern New England.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Feb 16, 1:04 AM EST, 26 minutes earlier.

Area forecast discussion, Feb 16, 1:04 AM EST, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
104 AM EST TUE FEB 16 2010

.SYNOPSIS...
LOW PRESSURE OVER DELAWARE INTENSIFIES AS IT MOVES NORTHEAST TO NEAR
NEW YORK CITY EARLY TUE...THEN TRACKS ACROSS SOUTHEAST MASSACHUSETTS
OR CAPE COD LATE TUE AFTERNOON. THIS WILL BRING ACCUMULATING SNOW TO
SOUTHERN NEW ENGLAND TUESDAY...ESPECIALLY AWAY FROM THE SOUTH COAST.
GUSTY AND SEASONABLE CONDITIONS SHOULD FOLLOW THROUGH THE WEEKEND
WITH FLURRIES OR WIDELY SCATTERED SNOW SHOWERS POSSIBLE LATE
WEDNESDAY AND AGAIN LATE FRIDAY.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
HAVE DONE A QUICK REVIEW OF THE 00Z NAM AND ITS MASS FIELDS ARE VERY
CLOSE TO THE 15/12Z ECMWF...WITH MID LEVEL CIRCULATION TRACKING
ACROSS CAPE COD AND ISLANDS 00Z WED AND SURFACE LOW TRAVERSING THE
SOUTHERN NEW ENGLAND COASTLINE. DESPITE THE MASS FIELDS IN GOOD
AGREEMENT ON TIMING AND AMPLITUDE...THE 00Z NAM HAS TWICE THE AMOUNT
OF QPF THAN THE 12Z ECMWF...WITH OVER AN INCH OF LIQUID OVER PORTIONS
OF EASTERN MA AND NORTHERN RI ENDING 06Z WED. MEANWHILE THE 12Z ECMWF
HAS STORM TOTAL LIQUID QPF OF 0.4 TO 0.6 INCHES. THE 21Z SREF SUPPORTS
THE LIGHTER 12Z ECMWF.

BOTH THE 00Z NAM AND 12Z ECMWF OFFER SOME BRIEF MODEST SYNOPTIC SCALE
LIFT FROM 18Z-00Z BUT BOTH MODELS AGREE THAT THE MID LEVEL
CIRCULATION DOESN/T OFFER MUCH ATLC INFLOW/MOIST COLD CONVEYOR BELT
UNTIL LATE TUE NIGHT AS SYSTEM APPROACHES NOVA SCOTIA. THEREFORE THE
LACK OF GOOD ATLC INFLOW AND SHORT DURATION SUPPORTS THE LIGHTER QPF
FROM THE 12Z ECMWF AND 21Z SREF.

THEREFORE LEANING TOWARD A WIDESPREAD ADVISORY EVENT WITH PRELIMINARY
SNOW TOTALS OF 1-3 INCHES SOUTH COAST NORTHWARD TO PVD-MARSHFIELD /AS
RAIN-SNOW APPROACHES THIS AREA/ AND 3-6 INCHES ELSEWHERE WITH HIGHEST
AMOUNTS NORTHEAST MA INCLUDING THE GREATER BOSTON AREA AND POSSIBLY
INTO HILLSBORO COUNTY OF NH...AS SYSTEM BEGINS TO INTENSIFIES AS IT
MOVES OFFSHORE THIS EVENING.

HOWEVER...WE WILL AWAIT 00Z GFS/UKMET AND CANADIAN MODELS BEFORE
MAKING A DECISION.

MEANWHILE LOW PRES DEVELOPING OVER COASTAL DE AT 03Z WITH LEADING
EDGE OF SNOW AT MMK AND SNC ACROSS SOUTHERN CT...AS WARM CONVEYOR
BELT STREAMS NORTHWARD UP THE COAST.  21Z SREF DOING A GOOD JOB WITH
ONSET OF SNOW. BY 06Z SNOW SHOULD BE FROM SPRINGFIELD MA EXTENDING
SOUTHEAST TO WST AND BID /POSSIBLY RAIN OR A MIX/. BY 09Z SHOULD BE
SNOWING ALL AREAS EXCEPT EASTERN MA WHERE SNOW SHOULD OVERSRPEAD THE
AREA 10Z/11Z. THIS INITIAL BURST OF WARM ADVECTION SNOWS THIS MORNING
WILL ONLY GENERATE 1-3 INCHES OF SNOW...WITH HEAVIER PRECIPITATION
18Z-00Z. AS MENTIONED ABOVE LOOKS LIKE RAIN-SNOW LIFTS NORTHWARD TO A
PVD-GHG LINE LATE THIS MORNING AND EARLY AFTERNOON. THEN THE RAIN-
SNOW LINE COLLAPSES SOUTH AS SURFACE LOW HEADS FOR THE CAPE AND WINDS
BACK TO THE NNE WITH COLUMN COOLING AND PRECIP CHANGING BACK TO ALL
SNOW.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM WEDNESDAY/...
THE SNOW SHOULD DIMINISH AFTER ITS INITIAL DECENT BURST AS A DRY SLOT
TRIES TO MOVE NORTHWARD INTO THE REGION BEFORE THE UPPER LVL CLOSED
LOW CAN TURN THE DEEP FLOW EASTERLY AND SHUT DOWN THE DRYING.

THIS IN MIND...WITH TEMPS PROBABLY REACHING 32 AND KNOWING THAT FEB
SUN WHILE UNSEEN CAN STILL HEAT THE PAVEMENT A BIT MORE THAN THE AIR
TEMP...CAUSING SOME MELTING ON CONTACT...DECIDED TO CUT BACK THE SRN
PART OF THE WATCH...ESP CT RI.

THERE WILL BE RENEWED CONVECTIVE TYPE PCPN IN ERN MASS LATE MORNING
AND THEN CURLING NWWD IN THE AFTN ACROSS NE MASS AND SE NH WHERE A
MORE GENERAL SNOWFALL SHOULD DEVELOP.

DIDNT WANT TO CANCEL THE WATCH YET FOR OWD MQE BOS BUT CONFIDENCE
THERE IS LOWER THAN AVG FOR WARNING AMTS. OUR SNOW GRAPHIC HAS SPOT 6
PLUS INCHES DOWN THERE IN THE VCNTY OF HIGHER ELEVATIONS.

BEST CHC FOR 8 INCH AMTS VCNTY ORH TO LWM MHT AFN REGION.

NEXT SHIFT HAS THE OPPORTUNITY TO CONVERT.

THIS HOLDING BACK ON A CONVERSION SHOULD BE AN INDICATOR TO ALL
CUSTOMERS OUR UNCERTAINTY REGARDING SNOW AMOUNTS...ESPECIALLY THE
AFTN DAYLIGHT HOURS WITH TEMPS NEAR FREEZING. TREATED/PLOWED ROADS
AT TIMES DURING THE AFTN IN THE WATCH AREA MAY BE JUST WET...AFTER
THE INITIAL MORNING BURST OF SNOWFALL.

NOT ANTICIPATING A BLOCKBUSTER EVENT DUE TO LACK OF SUBSTANTIAL
PROLONGED 850 INFLOW AND SFC TEMPS ARE LIKELY TO PERMIT PAVEMENT
MELTING FOR AT LEAST A PORTION OF THE DAYLIGHT HOURS TUESDAY.

IN GENERAL THEN...WE ARE LOOKING AT 18 HOURS OF INTERMITTENT SNOW
TAPERING TO FLURRIES EARLY WED.

FORECAST INGREDIENTS BELOW INCLUDING SOME OF THE SCIENCE

12Z NCEP COLLAB: 6+ MOST CWA RTE 2 NORTHWARD DIPPING DOWN TO ORH BOS
AREA. LESS THAN 4 INCHES PVD TO PYM SWD...A PORTION OF THAT HOWEVER
IN OR JUST PRIOR TO THE WED MORNING RUSH. THIS

15Z SREF MEAN SNOWFALL: 8-10 AFN EAST. 6-8 LWM JUST N OF ORH TO ORE
NORTHWARD TO THE 8+ REGION... 4+ NE CT TO NW HILLS RI BOS NORTHWARD...
LESS ELSEWHERE. SREF SNOW PROBS CAN SHOW SIGNIFICANT ERROR ON THE
EDGES WHERE ENSEMBLE SPREAD AND PTYPE/SFC MELTING ON CONTACT PLAY A
ROLE. RIGHT NOW...WE ARE MOST CONFIDENT IN S NH BUT WANTED FORECASTERS
TO HAVE ANOTHER LOOK FOR THE TUE AFTN EVENING SIGNIFICANT SNOWFALL.
SREF HAS 20 PCT 12 HR PROB 8 INCHES NE MA JUST N OF BOS.

12Z QG FORCING/INSTABILITY: PROGRESSIVELY INTENSIFYING SLOWLY AND
PRIME NEWD PASSAGE THRU OUR AREA 16ZT-02Z WED AND ALMOST MIRRORED BY
BOTH NAM/GFS. FAIRLY LARGE 6-6.5C/KM MOIST LAPSE RATE INSTABILITY
BOTH MODELS.

12Z FGEN-BANDING: 2 BANDS..BOTH LOOK MINOR TO ME. ONE IN THE MORNING
MAYBE A BIT BETTER BANDING APPEARS LATE DAY RI AND E MA...FAVORING
SE 2/3RDS OF THE FA. THIS HAS QUITE A BIT OF UNCERTAINTY.

SNOW GROWTH: SPOT CHECKED LOOKS GOOD IN SNH FOR SEVERAL HOURS TUE
AFTN/EVE. THIS TOO HAS UNCERTAINTY AND APPEARS TO BE SHIFTING N
WITH MODEL RUNS.

SNOW LIQUID RATIOS...FCST WAS FOR 12 OR 13 TO 1 BUT THAT LOOKS A
LITTLE ON THE FLUFFY SIDE TO ME...ESPECIALLY E MA. ALSO AN
UNCERTAIN PART OF THE ULTIMATE FCST AMOUNTS.

MIXED PCPN AND ABV FREEZING TEMPS: WILL BE SOME SORT OF PLAYER ALONG
INTERSTATE 95 BOSTON SWWD TO WESTERLY SO FCST AMOUNTS NOT SET IN STONE.

15Z SREF 24 HR QPF .25 BDL TO .6 BOS ORH AFN NEWD WITH 20 PCT 1 INCH
LWM BVY NEWD BY 09Z WED.

12Z GEFS 24 HR QPF .2 BDL TO .6 AFN EEN NEWD ENDING 12Z WED. NOT
LOOKING AT GEFS PARALLEL BECAUSE 00Z 06Z 12Z VSNS N/A FROM MY WEB
LOCATION AND IT WAS NOT GOOD LAST STORM.

ENSEMBLE QPF INFORMATION INTERP: THINK WE SEE ENOUGH INFORMATION IN
ENSEMBLES SUGGESTING PLAYING IT CONSERVATIVE FOR MA PIKE REGION SOUTH
WITH BEST CHC WARNING AMTS N OF RTE 2.

SREF AS WELL AS ECMWF HAS SHOWN SOME CONSISTENCY FROM THE MID ATLC
INTO SNE WITH THE TYPICAL CONSERVATIVE BIAS IN TIME MORE DISTANT FROM
THE EVENT...SHOWING A A GENERAL EVOLUTION FOR 4 TO 10 INCH INTERIOR
SNE THRU 09Z WED... HEAVIEST IN NORTH MA AND S NH.

HTTP:/WWW.HPC.NCEP.NOAA.GOV/WWD/IMPACTGRAPHICS/ ALL LOWER CASE.

MEAN AREAL S/IP SERVES AS A GOOD BASE CHECK ON TRENDS AND AXIS OF MAX
SFALL NOT ACCOUNTING FOR LOCAL EFFECTS/SNOWGROWTH AND UNDERSTANDING
THAT PTYPE ISSUES ON THE EDGES AND TIMING AREAL COVERAGE SPREAD
CAN RESULT IN SIGNIFICANT EDGE ERRORS.

TEMPS ARE 12Z NCEP 50/50 BLEND.
WINDS ARE 12Z NCEP 50/50 BLEND.
GUSTS ARE NAM GUST ALG OFF NAM MXG HTS.

TUE NIGHT...MID LVL LOW WILL BE MOVING NE FROM THE BENCHMARK TUE
EVENING. BAND OF MOISTURE IN THE COMMA HEAD WILL LIKELY PRODUCE A
PERIOD OF LIGHT SNOW THROUGH TUE EVENING BEFORE ENDING FROM
NORTHWEST TO SOUTHEAST OVERNIGHT.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
WEDNESDAY TO MONDAY PERIOD IS DOMINATED BY MARITIME LOW PRESSURE WITH
CYCLONIC FLOW ACROSS NEW ENGLAND.  INDIVIDUAL SHORTWAVES ROTATE
THROUGH THE FLOW ACROSS THE REGION. TIMING CAN BE DIFFICULT THIS FAR
OUT BUT LATER WEDNESDAY AND LATER FRIDAY LOOK FAVORED AT THIS TIME.
TIME SECTIONS SHOW ALMOST CONTINUOUS MOISTURE AT AND BELOW 850 MB
THROUGH SUNDAY.  DEEPER MOISTURE LATE WEDNESDAY/THURSDAY AND AGAIN
LATE FRIDAY/FRIDAY NIGHT ESPECIALLY OVER NORTHERN MASS AND SOUTHERN
NH. LITTLE IN THE WAY OF LIFT IN THE PRECIPITATION GENERATION
ZONE...ONLY THE CYCLONIC FLOW SEEMS TO BE WORKING IN FAVOR OF ANY
RAIN/SNOW.

WILL GO WITH CLOUDY PERIODS DURING THE PERIODS OF DEEPER MOISTURE
BUT LIMIT ANY POPS TO AROUND 15 PCT AT BEST. SUSPECT THE REMAINDER
OF THE FORECAST PERIOD MAY FEATURE MORE SKY COVER THAN CURRENTLY
ADVERTISED BUT WILL STAY CLOSER TO GUIDANCE IN THOSE INTERIM PERIODS.
TEMPERATURES ARE A BLEND OF MOS AND HPC GUIDANCE.

&&

.AVIATION /06Z TUESDAY THROUGH SATURDAY/...

TODAY...
LIGHT SNOW OVERSPREADS ALL TERMINALS THIS MORNING WITH CONDITIONS
LOWERING TO MVFR. HEAVIER PRECIP ARRIVES THIS AFTERNOON FROM 18Z-00Z
WITH WIDESPREAD IFR CONDITIONS AND LOW PROB OF LIFR CONDITIONS. RAIN-
SNOW LINE LIFTS NORTH ACROSS SOUTH COAST AND PROBABLY VERY CLOSE TO
PVD-GHG THEN SAGS SOUTH LATER TODAY. ELSEWHERE A PERIOD OF MODERATE
TO HEAVY SNOW EXPECTED 18Z-00Z WITH SNOW ACCUMULATIONS OF 4-8 INCHES
POSSIBLE...INCLUDING BOSTON. MODERATE TO HIGH CONFIDENCE OF VSBYS
LOWERING TO ABOUT 1/2 MILE IN SNOW THIS AFTERNOON MOST TERMINALS
INCLUDING BOSTON. LOW PROB OF A BRIEF PERIOD OF 1/4 MILE IN HEAVY
SNOW 18Z-00Z.

TONIGHT...MODERATE TO HIGH CONFIDENCE OF IFR SNOW IN THE EVENING
IMPROVING TO MVFR/VFR CIGS OVERNIGHT. NW WINDS MAY GUSTS TO 30 KT AT
HYA AND ACK.

OUTLOOK...WEDNESDAY THROUGH SATURDAY...

WEDNESDAY-THURSDAY...MEDIUM CONFIDENCE MVFR CIGS AT MHT-ORH...LOW
CONFIDENCE MVFR CIGS AT BAF-BDL...MEDIUM CONFIDENCE FOR VFR AT BOS-
PVD-CAPE AND ISLANDS. WEST-NORTHWEST GUSTS TO 20-25 KNOTS.

FRIDAY...LOW CONFIDENCE MVFR CIGS AT MHT AND ORH...VFR ELSEWHERE.

SATURDAY...VFR.

&&

.MARINE...
MWW POSTED FOR LEFTOVER SCA THIS EVENING WHICH WILL NEED SOME CANCELLATIONS.

GALE WATCH ISSUED S COASTAL WATERS LATE TUE NIGHT.

WE WILL PROBABLY BE ADDING AN SCA TO THE BORDER OF THE GALE WATCH OR
WARNING BY THE MORNING FCST

OUTLOOK...WEDNESDAY THROUGH SATURDAY...
WEDNESDAY...BRIEF PERIOD OF POTENTIAL WEST-NORTHWEST GUSTS TO GALE
FORCE SOUTHEAST OF NANTUCKET IN THE MORNING...OTHERWISE SMALL CRAFT
ADVISORY CRITERIA FOR WIND AND SEAS DURING THE DAY AND ON THE OUTER
WATERS AT NIGHT.  WIND GUSTS TO 25 KNOTS WILL LINGER OVER THE INNER
WATERS DURING THE EVENING.

THURSDAY AND FRIDAY...SMALL CRAFT CRITERIA ON MOST WATERS.  CRITERIA
MAINLY WIND ON THE INNER WATERS AND COMBINED WINDS/SEAS ON THE OUTER
WATERS.

SATURDAY...SMALL CRAFT CRITERIA ON THE SOUTHERN WATERS.  MAINLY WIND
CLOSE TO CAPE COD...COMBINED WIND/SEAS ON THE SOUTHERN AND SOUTHEAST
OUTER WATERS.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...WINTER WEATHER ADVISORY UNTIL 9 AM EST THIS MORNING FOR
     CTZ002>004.
MA...WINTER STORM WATCH FROM 9 AM EST THIS MORNING THROUGH THIS
     EVENING FOR MAZ002>008-010-012>016-026.
     WINTER WEATHER ADVISORY UNTIL 9 AM EST THIS MORNING FOR MAZ009-
     011>013-016>022.
NH...WINTER STORM WATCH FROM 9 AM EST THIS MORNING THROUGH THIS
     EVENING FOR NHZ011-012-015.
RI...WINTER WEATHER ADVISORY UNTIL 9 AM EST THIS MORNING FOR
     RIZ001>004-006.
MARINE...GALE WATCH LATE TONIGHT FOR ANZ232-254>256.

&&

SYNOPSIS...WTB/DRAG
NEAR TERM...DRAG/NOCERA
SHORT TERM...DRAG
LONG TERM...WTB
AVIATION...WTB/NOCERA - UPDATED 104 AM
MARINE...WTB/DRAG
Hazardous weather outlook, Feb 15, 5:04 PM EST, 8 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
504 PM EST MON FEB 15 2010

MAZ002>008-010-014-015-026-NHZ011-012-015-161200-
WESTERN FRANKLIN MA-EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-
CENTRAL MIDDLESEX MA-WESTERN ESSEX MA-EASTERN ESSEX MA-
WESTERN HAMPSHIRE MA-EASTERN HAMPSHIRE MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-NORTHERN MIDDLESEX MA-CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-
504 PM EST MON FEB 15 2010

...WINTER STORM WATCH IN EFFECT FROM TUESDAY MORNING THROUGH TUESDAY
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL
MASSACHUSETTS...EASTERN MASSACHUSETTS...NORTHEASTERN
MASSACHUSETTS...WESTERN MASSACHUSETTS AND SOUTHERN NEW HAMPSHIRE.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WATCH.

THE HEAVIEST SNOW WILL PROBABLY OCCUR FROM NOON TO 8 PM AND THE
EVENING RUSH HOUR IN THE WATCH AREA COULD BE VERY SLIPPERY.

HOWEVER...THAT DOESNT RULE OUT SLIPPERY TRAVEL DEVELOPING BETWEEN 6AM
AND 9AM AS SNOW BEGINS...BUT THE WORST SHOULD BE IN THE AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MAZ023-024-RIZ005-007-008-161200-
DUKES MA-NANTUCKET MA-BRISTOL RI-NEWPORT RI-BLOCK ISLAND RI-
504 PM EST MON FEB 15 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN
MASSACHUSETTS...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A COASTAL STORM WILL AFFECT THE REGION LATE TONIGHT AND
TUESDAY. THE TRACK IS STILL UNCERTAIN SO FORECAST CONFIDENCE IS
BELOW NORMAL. LATEST INDICATIONS ARE THAT MIXED PRECIPITATION NEAR
THE COAST WILL LIMIT SNOW ACCUMULATIONS. HOWEVER...ANY CHANGE IN THE
STORM TRACK WILL RESULT IN CHANGES TO PRECIPITATION AMOUNTS AND
TYPE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CTZ002>004-MAZ009-011-017>022-RIZ001>004-006-161200-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN HAMPDEN MA-
EASTERN HAMPDEN MA-NORTHERN BRISTOL MA-WESTERN PLYMOUTH MA-
EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-
BARNSTABLE MA-NORTHWEST PROVIDENCE RI-SOUTHEAST PROVIDENCE RI-
WESTERN KENT RI-EASTERN KENT RI-WASHINGTON RI-
504 PM EST MON FEB 15 2010

...WINTER WEATHER ADVISORY IN EFFECT FROM 2 AM TO 9 AM EST TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...SOUTHEASTERN MASSACHUSETTS...WESTERN
MASSACHUSETTS...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

SNOWFALL ACROSS NORTHERN CONNECTICUT...SOUTHEAST MASSACHUSETTS AND
NORTHERN RHODE ISLAND SHOULD ADD AN ADDITIONAL 1 TO 3 INCHES AFTER
9AM TUESDAY BUT IT WILL BE FALLING MAINLY LIGHT AND AT LEAST PARTIALLY
MELTING ON PAVEMENT PRECLUDING RUNNING AN ALL DAY ADVISORY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MAZ012-013-016-161200-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-EASTERN NORFOLK MA-
504 PM EST MON FEB 15 2010

...WINTER WEATHER ADVISORY IN EFFECT FROM 2 AM TO 9 AM EST TUESDAY...
...WINTER STORM WATCH IN EFFECT FROM TUESDAY MORNING THROUGH TUESDAY
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MASSACHUSETTS AND
EASTERN MASSACHUSETTS.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.
   WINTER STORM WATCH.

THE HEAVIEST SNOW WILL PROBABLY OCCUR FROM NOON TO 8 PM AND THE
EVENING RUSH HOUR IN THE WATCH AREA COULD BE AS SLIPPERY AS THAT OF
THE MORNING RUSH.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ232-254>256-161200-
NANTUCKET SOUND-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
504 PM EST MON FEB 15 2010

...GALE WATCH IN EFFECT LATE TUESDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WATCH.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ230-231-233>237-250-251-161200-
BOSTON HARBOR-CAPE COD BAY-VINEYARD SOUND-BUZZARDS BAY-
RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
504 PM EST MON FEB 15 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

WEST TO NORTHWEST GALES POSSIBLE TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 heavy snow. Local standard time, as filed.

Heavy Snow, Northern Worcester

When
February 16, 1:30 AM EST to 11:30 PM EST
Where
Northern Worcester forecast zone
Reported by
Trained Spotter
Coordinates
42.351, -71.908 (the zone’s center; the record gives no point)

Four to seven inches of snow fell across northern Worcester County.

Heavy Snow, Western Hampden

When
February 16, 1:30 AM EST to 11:30 PM EST
Where
Western Hampden forecast zone
Reported by
Trained Spotter
Coordinates
42.135, -72.632 (the zone’s center; the record gives no point)

Six inches of snow fell across western Hampden County.

Heavy Snow, Northwest Middlesex County

When
February 16, 5:00 AM EST to 11:00 PM EST
Where
Northwest Middlesex County forecast zone
Reported by
Trained Spotter
Coordinates
42.486, -71.392 (the zone’s center; the record gives no point)

Five to eight inches of snow fell across northwest Middlesex County.

Heavy Snow, Western Middlesex

When
February 16, 8:15 AM EST to 11:00 PM EST
Where
Western Middlesex forecast zone
Reported by
Trained Spotter
Coordinates
42.486, -71.392 (the zone’s center; the record gives no point)

Five to seven inches of snow fell across western Middlesex County.

Heavy Snow, Eastern Essex

When
February 16, 8:40 AM EST to February 17, 12:30 AM EST
Where
Eastern Essex forecast zone
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
42.639, -70.868 (the zone’s center; the record gives no point)

Four to eight inches of snow fell across coastal Essex County. The weight of the snow downed several limbs and wires.

Heavy Snow, Western Essex

When
February 16, 9:00 AM EST to February 17, 12:00 AM EST
Where
Western Essex forecast zone
Reported by
Trained Spotter
Coordinates
42.639, -70.868 (the zone’s center; the record gives no point)

Six to nine inches of snow fell across interior Essex County.

Heavy Snow, Southeast Middlesex

When
February 16, 9:00 AM EST to February 17, 12:00 AM EST
Where
Southeast Middlesex forecast zone
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
42.486, -71.392 (the zone’s center; the record gives no point)

Three to eight inches of snow fell across southeast Middlesex County. The weight of the snow downed several branches and wires.

Heavy Snow, Eastern Norfolk

When
February 16, 9:00 AM EST to February 17, 12:00 AM EST
Where
Eastern Norfolk forecast zone
Reported by
COOP Observer
Coordinates
42.171, -71.184 (the zone’s center; the record gives no point)

Six inches of snow fell across eastern Norfolk County.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2010Every state in 2010This day in weather historyWarnings in Massachusetts, February 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 214926, 214932, 214935, 214928, 214931, 214930, 214934, 214937.